ACE inhibitors and persistent left ventricular hypertrophy after renal transplantation: a randomized clinical trial.Am J Kidney Dis. 2007 Jul; 50(1):133-42.AJ
Interventional studies of left ventricular hypertrophy (LVH) in renal transplant recipients are scarce and to date evaluated only patients immediately after renal transplantation.
Randomized controlled trial that assessed the effectiveness of angiotensin-converting enzyme (ACE) inhibitors in regressing persistent LVH after successful transplantation.
SETTING & PARTICIPANTS
70 renal transplant recipients (47 men; age, 30 to 68 years) without diabetes previously randomly assigned to either cyclosporine or tacrolimus therapy, with LVH persisting 3 to 6 months after transplantation.
Subjects were randomly assigned to either lisinopril (ACE-inhibitor group; 36 patients) or no therapy (control group; 34 subjects).
Main outcome was change in left ventricular mass index (LVMi) at month 18.
A consistent decrease in both systolic (SBP) and diastolic blood pressure (DBP) was observed in both groups (between-group differences, -1.7 +/- 3.3 mm Hg; 95% confidence interval [CI], -4.8 to 8.2; P = 0.6 for SBP; 0.3 +/- 2.2 mm Hg; 95% CI, -4.8 to 4.1; P = 0.9 for DBP), whereas LVMi regressed more in the ACE-inhibitor group (between-group difference, 10.1 +/- 16.3 g/m(2.7); 95% CI, 4.2 to 16.1; P < 0.01). A significant interaction of ACE inhibitors with cyclosporine in affecting LVMi change was shown by means of post hoc multiple regression analysis (P < 0.01; differences between cyclosporine and tacrolimus group, 13.3 +/- 3.9 g/m(2.7); 95% CI, 5.3 to 21.2; P < 0.01 in the ACE-inhibitor group; 3.7 +/- 4.2 g/m(2.7); 95% CI, -4.7 to 12.2; P = 0.4 in the control group).
Single-center study with small sample size. Interaction of ACE inhibitors with cyclosporine treatment emerged from post hoc analysis.
A prolonged course of ACE-inhibitor therapy is effective in regressing the persistent LVH of renal transplant recipients by mechanisms independent of effects on BP. This regression seems to be at least in part the effect of an interaction between ACE inhibitors and cyclosporine.